Topic: Delerium

My mother was just diagnosed with advanced cc about 2 weeks ago.  In the course of these 2 weeks her main tumor increased by 50%.  She is experiencing what I looked up to be delerium.  She has almost no short term memory, forgets where she is, mixes up words (which wouldn't be so bad, but she also makes up words and combines words and says sentences that make no sense at all).  She'll sometimes just say words out of the blue that make no sense.  Has anyone else experienced this?  What have you done for it?

Re: Delerium

Suzyq, is your mom on any Meds at all? Have you talked to the ONC about this? Some of the meds or chemo can cause a foggy brain but I am not sure to this degree. I would put in a call to the ONC if she is not on any Meds.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Delerium

Suzyq -

Wow sounds like more than just chemo brain to me. It sounds more like encephalopathy which is when the brain gets scrambled. It can be caused by numerous things such as meds (chemo can do it) but things like pain medications also. The biggest reason is that the ammonia levels build up in the body due to the liver not processing things correctly. I wonder if you noted that her belly is getting a little bloated over the last few days. If that is the case I would call the ONC ASAP and let them know what it going on. There are medications that can help reverse that....lactulose is a thick syrup like med that you drink and it pulls the ammonia out of the system....it does cause diarrhea but it may be worth it. They can also do other things that can help.
Also if she had lost a lot of weight some of her medications may needs to be adjusted down to smaller doses. So many meds can be weight based and when the weight drops then less is needed. I would definitely get her seen and have them do labs....especially ammonia levels.

Hope this helps.
KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: Delerium

Thanks for your responses.

She is back in the hospital right now because her INR was 14.  That is back to normal now, but she can't take coumadin, so the docs are trying to find a blood thinner she can take.  Her ammonia level was 53, so they gave her lacatalose and ammonia is back to normal.  Her belly is getting softer now, and she's started eating again.  But, she still is confused.  She's on 15mg long release morphine twice a day, as well as percocet as needed for breakthrough pain, and celexa (basically because she was taking that before she got sick). I think her pain meds and celexa need to be reevaluated.  Today they found that her sodium level was low, so they took her off of the diruetic, and are going to moniter her. 

It's really difficult seeing her like this.  She cries a lot when she gets confused.  I'm her only child, so I'm here with her  ALL the time, and get to experience all of it.  We're hoping Johns Hopkins can get us in soon.

Re: Delerium

Suzyq, thank you for letting us know. My Teddy was on more Morphine but it was Morphine and Ativan (for anxiety) there was no other pain Med involved. It did cause hallucinations and they gave him Haldol for that. I am wishing too for Mom to get to John Hopkins especially for a second opinion. Wish I could be there with you but we are all just a post away so post as much as you want!
Glad she is a tad better today! You are one fabulous daughter!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Delerium

Suzyq - so glad things seem to be turning around a little. It just sounded too severe to be chemo brain. I will weigh on the anti-depressant....if she had been on it for a long time them it might be time to switch things up or even ask yourself/her if it is really needed. If you decide to switch then you might look at Mirtazipine (Remeron). It has a couple of side effects that are actually desirable....it is taken at night and often helps with sleep and it also stimulates the appetite. Both of those are awesome when battling this disease.

Hope things get going better.

KrisV

Any advice given is based on my experiences and should not be substituted for any medical recommendations. Please speak with your provider before making any changes.

Re: Delerium

Hi Suzy,

Thanks for letting us know about your mum and I am real glad to hear that she is doing a bit better now. My dad had issues like that as well and like your mum he was given Lactulose as well. That worked quite well for him and I hope that your mum continues to make progress.

I so know how you feel and what you are going through right now. Like you, I am the only child and was my dad's carer too and was with him all the time. I know how hard this is for you but please know that you are doing a great job in looking after your mum. Please stay strong and remember that we are here for you.

Hugs,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Delerium

Thank you all for your support.  I appreciate it more than you know.  I feel all alone in this because Mom is out of it a lot and when she's not she's scared and doesn't want to talk much.  She was my support system before.

The delerium is a lot better today, but now she's scared.  The doctor came in yesterday and told us that her liver isn't working right and that she's not processing the meds the way she would if her liver was working properly.  He also said that she has to hold off on her 2nd chemo treatment  until she feels better.

Still working on getting her into JH.

Re: Delerium

Sorry to hear this Suzy.  Keep us updated when you can.  Thinking of you both and hoping things improve soon for mom.

Hugs,
Darla

"One Day At A Time"

All of my comments and suggestions are just my opinions and are not a substitute for professional medical advice.   You should always seek the advice of your physician or other qualified health care providers.

Re: Delerium

Sorry also to hear this news Suzy. Hope that your mum feels a lot better soon and can get back on with her chemo again. Please know that we are all here for you always.

Hugs,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Delerium

Suzy....do you have other family members involved or are you handling the situation by yourself? 
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Delerium

My aunt comes about once a week, and is helping me get her into JH.  My stepdad is also here, but works full time and comes to the hospital for about 2-3 hours at night.  He also is from another country and doesn't really understand our healthcare system, and has a hard time with medical terms.  We have good church support that comes to visit once or twice a week, and my moms good friend comes a few times a week to visit.  But when it comes to her actual care, it's really just me.